Utah, 2011Winter Weather in Utah, March 21 to 22, 2011
March 21 to 22, 2011 · NWS GJT · 1 event in 1 county or zone
A Pacific trough moved across the Northern Rockies and resulted in significant snowfall in the mountains of southeast Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific trough moved across the Northern Rockies and resulted in significant snowfall in the mountains of southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 21, 1:52 PM MST, 8 minutes earlier.
Area forecast discussion, Mar 21, 1:52 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MDT MON MAR 21 2011
.SHORT TERM DISCUSSION...TONIGHT THROUGH WEDNESDAY...
EASTERN PACIFIC LOW MOVED ONSHORE EARLIER IN THE DAY AND A STRONG
VORTICITY LOBE WAS ROTATING OUT AHEAD OF IT. TIGHTENING GRADIENT
ALOFT HAS RESULTED IN VERY STRONG WIND FLOW OUT AHEAD OF THIS SYSTEM
WITH KGJX RADAR INDICATING WIND SPEEDS AS HIGH AS 55 KTS AT THE 12K
FT MSL LEVEL. DEVELOPING VIRGA AND LIGHT SHOWERS WAS HELPING BRING
MOMENTUM TO THE SURFACE AND SOUTHWEST WINDS HAVE RANGED FROM 25 TO 35
MPH SUSTAINED WITH FREQUENT GUSTS RANGING FROM 45 TO 55 MPH. HIGHER
ELEVATIONS WERE SEEING WINDS RANGING FROM 30 TO 45 MPH WITH GUSTS
TO AROUND 70 MPH.
WINDS WILL REMAIN STRONG INTO THE EVENING...BUT WILL BE WEAKENING
WITH THE PASSAGE OF A COLD FRONT ASSOCIATED WITH THIS STORM. THE
FRONT IS EXPECTED TO MOVE ACROSS EASTERN UTAH DURING THE LATE
AFTERNOON AND CONTINUE ACROSS MUCH OF WESTERN COLORADO DURING THE
EVENING. WIND ADVISORIES APPEARED TO BE ON TRACK AND WILL MAKE NO
FURTHER ADJUSTMENTS. SHOWERS WILL DEVELOP AHEAD OF THE FRONT AS
MODELS INDICATED DECENT FRONTOGENETICAL FORCING IN CONCERT WITH MID-
LEVEL DIVERGENCE OF Q. INITIAL SNOW LEVELS WILL BEGIN AROUND 8000
TO 8500 FEET BUT WILL RAPIDLY LOWER TO MOUNTAIN BASES BEHIND THE
FRONT.
WIDESPREAD SNOWFALL WILL CONTINUE THROUGH THE NIGHT AND INTO TUESDAY
AS FLOW BECOMES MORE ZONAL AND OROGRAPHICS BECOMES THE PRIME
LIFTING MECHANISM. BACKED OFF A BIT ON SNOWFALL AMOUNTS TO ACCOUNT
FOR DRIER THAN EARLIER INDICATED AIRMASS OVER THE AREA WHICH WILL
INHIBIT INITIAL ACCUMULATIONS AS MOISTURE WORKS DOWN FROM ALOFT.
CURRENT WINTER WEATHER ADVISORIES APPEARED TO BE ON TRACK.
SNOWFALL LINGERS OVER THE NORTHERN MOUNTAINS INTO THE EVENING
BEFORE DRYING BRINGS AND END TO ACCUMULATING SNOWFALL. SHORTWAVE
RIDGE BUILDS FOR WEDNESDAY FOR A RETURN TO QUIET WEATHER.
WENT ABOVE GUIDANCE FOR OVERNIGHT LOWS AS EXPECT CLOUDS AND
MECHANICAL MIXING WILL NOT ALLOW FOR MUCH COOLING...DESPITE FRONTAL
PASSAGE. HOWEVER...10 TO 15 DEGREES OF COOLING LIKELY FOR TUESDAY
AFTERNOON AS COLD AIR CONTINUES TO ADVECT INTO THE REGION AND CLOUDS
AND SHOWERS LIMIT SOLAR INSOLATION. COLD WILL FINALLY BE FELT
TUESDAY NIGHT AS CLEARING AND LIGHTER WINDS FAVOR STRONG RADIATIONAL
COOLING. RIDGING AND SUNSHINE WILL BRING TEMPERATURES BACK TO NEAR
NORMAL WEDNESDAY.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
A SERIES OF SHORTWAVES WILL PASS OVER THE WEST DURING THE LONG TERM
PERIOD. MODELS ARE COMING TOGETHER A LITTLE BIT FOR THE FIRST WAVE
SCHEDULED ON THURSDAY. BUT BEYOND THAT...TIMING IS STILL
PROBLEMATIC.
THE GFS IS STILL A LITTLE FASTER AS THE FIRST WAVE BRUSHES MAINLY THE
NORTH ON THURSDAY. IT IS ALSO STRONGER THAN ITS PREVIOUS COUPLE OF
DAYS' SOLUTIONS...AND NOW AGREES BETTER WITH THE ECMWF. THE NAM ALSO
BETTER SUPPORTS THE SLOWER EC...SO HAVE UPPED POPS ON THURSDAY. BUT
BACKED OFF A LITTLE ON WEDNESDAY EVENING...WITH THE CHANCE OF
PRECIPITATION NOT BEGINNING TO SPREAD IN FROM THE WEST UNTIL AFTER
MIDNIGHT. THIS FAST-MOVING WAVE WILL IMPACT MAINLY THE NORTH WITH LOW
CHANCE POPS EXTENDING INTO THE CENTRAL MOUNTAINS AS WELL.
THEN MODELS TIME NEXT STRONGER WAVE FOR LATE FRIDAY AFTERNOON THROUGH
EARLY SATURDAY. THE ECMWF IS STILL ABOUT 6-8 HOURS BEHIND THE GFS.
FOR NOW IT LOOKS LIKE THE BEST TIMING IS FRIDAY NIGHT INTO SATURDAY.
AN ADDITIONAL SHORTWAVE WILL PASS LATE IN THE WEEKEND. HOWEVER THERE
CONTINUES TO BE LOTS OF UNCERTAINTY DURING THESE PERIODS AS MODELS
ARE HAVING A HARD TIME RESOLVING INDIVIDUAL WAVES IN THIS PROGRESSIVE
PATTERN. THEREFORE A BROAD-BRUSHED CHANCE/MOUNTAIN FORECAST FAVORING
THE NORTH LOOKS REASONABLE FROM FRIDAY NIGHT THROUGH SUNDAY.
DECREASING POPS ON MONDAY. CONFIDENCE IS NOT HIGH FROM FRIDAY
THROUGH MONDAY.
&&
.AVIATION...
STRONG SOUTHWEST WINDS RANGING FROM 25 TO 35 MPH WITH GUSTS TO NEAR
55 MPH WILL CONTINUE ACROSS THE REGION THIS EVENING RESULTING IN
WIDESPREAD MECHANICAL TURBULENCE OVER AND IN THE LEE OF MOUNTAIN
RIDGES. A COLD FRONT SWEEPING ACROSS EASTERN UTAH LATE THIS AFTERNOON
WILL CROSS WESTERN COLORADO DURING THE EVENING AND INTO THE EARLY
MORNING HOURS. WINDS WILL DECREASE BEHIND THE FRONT...SHIFTING A BIT
TO THE WEST. SHOWERS WILL DEVELOP JUST AHEAD OF THE FRONT AND WILL
CONTINUE WITH ITS PASSAGE. AS A RESULT...EXPECT WIDESPREAD MVFR CIGS
AND VSBY IN SNOW OR A MIX OF RAIN AND SNOW AT LOWER ELEVATIONS EARLY
THIS EVENING. MOUNTAINS WILL BE SIGNIFICANTLY OBSCURED FOR MUCH OF
THE NIGHT...CONTINUING INTO TUESDAY.
&&
.FIRE WEATHER DISCUSSION...
VERY STRONG PRE-FRONTAL WINDS WILL CONTINUE INTO THE EVENING AS THE
FRONT APPROACHES FROM THE WEST. AHEAD OF THE FRONT...THE RELATIVE
HUMIDITY WILL REMAIN LOW OVER THE LOWER ELEVATIONS OF SOUTHWEST AND
WEST CENTRAL COLORADO. HUMIDITY WILL FINALLY INCREASE ABOVE CRITICAL
LEVELS AS SHOWERS DEVELOP LATER IN THE EVENING IN THE VICINITY OF THE
FRONT. THEREFORE THE RED FLAG WARNING WILL CONTINUE UNTIL 9 PM MDT
THIS EVENING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR ZONES
001>003-006>013-017>021.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR ZONES
203-205-207.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
TUESDAY FOR ZONES 009-012-018-019.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT MDT
TUESDAY NIGHT FOR ZONES 004-010-013.
UT...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR ZONES
022-023-025-027>029.
WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR ZONE 024.
WINTER WEATHER ADVISORY UNTIL 6 AM MDT TUESDAY FOR ZONE 023.
SHORT TERM.....NL
LONG TERM......EH
AVIATION.......NL
FIRE WEATHER...EHHazardous weather outlook, Mar 21, 5:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT MON MAR 21 2011
COZ001>014-017>023-UTZ022>025-027>029-221245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT MON MAR 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 205 AND 207
MAINLY ALONG AND WEST OF HIGHWAY 550 BELOW 6500 FEET...
SOUTHWEST WINDS WILL INCREASE AGAIN THIS AFTERNOON AND COMBINE WITH
VERY LOW HUMIDITIES AHEAD OF A COLD FRONT. THESE CONDITIONS WILL
MAKE FIRE CONTROL VERY DIFFICULT. EVEN SIMPLE DITCH BURNS COULD
EASILY GET OUT OF CONTROL. THE CONDITIONS WILL SUBSIDE AFTER DARK.
THE ABOVE MENTIONED COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT
AND EARLY TOMORROW BRINGING SNOW TO THE MOUNTAINS AND ALSO VERY
STRONG AFTERNOON WINDS FOR AREAS MAINLY WEST OF THE ROCKIES.
SUSTAINED WINDS OF 25 TO 35 MPH ARE EXPECTED WITH GUSTS REACHING
UPWARDS OF 45 MPH. A WIND ADVISORY HAS BEEN ISSUED FROM NOON TO
9PM TODAY.
FINALLY...A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE
NORTHERN...CENTRAL AND SOUTHERN MOUNTAINS FOR 5 TO 10 INCHES OF NEW
SNOW FROM 6PM TODAY THROUGH 6PM TOMORROW AS THE FRONT MOVES
THROUGH. STRONG WINDS ACCOMPANYING THE FRONT WILL MAKE VISIBILITIES
DROP CONSIDERABLY. CARE SHOULD BE TAKEN IF DRIVING OVER MOUNTAIN
PASSES TODAY.
FOR MORE INFORMATION AND THE LATEST UPDATES...PLEASE VISIT
WWW.WEATHER.GOV/GJT
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE NEXT IN A SERIES OF DISTURBANCES WILL MOVE THROUGH THE AREA
THURSDAY BRINGING ANOTHER CHANCE FOR LIGHT PRECIPIATION. A COLD
FRONT WILL THEN MOVE THROUGH WESTERN COLORADO FRIDAY NIGHT BRINGING
ANOTHER CHANCE FOR SOME MOUNTAIN SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Local storm report, Mar 21, 1:11 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
211 PM MDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM NON-TSTM WND GST 1 ESE CRAIG 40.51N 107.53W
03/21/2011 M51 MPH MOFFAT CO ASOS
&&
EVENT NUMBER GJT1100268
DCLocal storm report, Mar 21, 1:12 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
212 PM MDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM NON-TSTM WND GST 2 NNW MONTROSE 38.51N 107.88W
03/21/2011 M51 MPH MONTROSE CO ASOS
&&
EVENT NUMBER GJT1100269
DCLocal storm report, Mar 21, 1:16 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
216 PM MDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM NON-TSTM WND GST 3 WSW RED MOUNTAIN PASS 37.88N 107.74W
03/21/2011 M90 MPH SAN JUAN CO MESONET
MEASURED AT EAGLE SNOTEL
&&
EVENT NUMBER GJT1100270
DCLocal storm report, Mar 21, 1:18 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
218 PM MDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM NON-TSTM WND GST 4 SW CORTEZ 37.30N 108.63W
03/21/2011 M48 MPH MONTEZUMA CO ASOS
&&
EVENT NUMBER GJT1100271
DCLocal storm report, Mar 21, 1:33 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
233 PM MDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND GST 3 WSW RED MOUNTAIN PASS 37.88N 107.74W
03/21/2011 M91 MPH SAN JUAN CO MESONET
MEASURED AT EAGLE SNOTEL
&&
EVENT NUMBER GJT1100272
DCLocal storm report, Mar 21, 1:39 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
239 PM MDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM NON-TSTM WND GST 4 SW CORTEZ 37.30N 108.63W
03/21/2011 M53 MPH MONTEZUMA CO ASOS
&&
EVENT NUMBER GJT1100273
DCWinter Weather, La Sal & Abajo Mountains
- When
- March 21, 2:00 PM MST to March 22, 12:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall of 5 to 9 inches was measured at elevations above the 8000 foot level. Winds gusted 30 to 55 mph and created areas of blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Winter Weather in Arizona, March 21 to 22, 20111 death · 10 injured · 58 kt wind · 5 events
- Hail and High Wind in Arizona, March 21, 20111 death · 2 injured · 54 kt wind · 2 events
- Flooding in Iowa, March 21 to 31, 2011$375,000 · 7 events
- Hail and Damaging Winds in Ohio, March 21, 2011$12,000 · 1.25 in hail · 16 events
- Drought in Texas, March 21 to 31, 2011$21,000 · 3 events
- Hail in West Virginia, March 21, 2011$9,000 · 1.75 in hail · 15 events
- Heavy Snow in Montana, March 21 to 23, 201114 events
- Damaging Wind and Lightning Strike in Virginia, March 21, 20111 injured · $12,000 · 50 kt wind · 2 events
- High Wind in New Mexico, March 21, 201161 kt wind · 8 events
- High Surf in Hawaii, March 21 to 26, 20118 events
- Winter Weather in Colorado, March 21 to 23, 20118 events
- Hail in Kentucky, March 21, 20111 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323323.